Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 166, NWS Key West, FL

August 15, 2021

NWS Key West, FL issued this special marine warning at Aug 15, 2021, 9:55 AM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 9:55 AM EDT (13:55 UTC)
Expired
Aug 15, 2021, 10:30 AM EDT
In force
35 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 129 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 1.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WHUS52 KKEY 151355
SMWKEY
GMZ034-151430-
/O.NEW.KKEY.MA.W.0166.210815T1355Z-210815T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
955 AM EDT Sun Aug 15 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...

* Until 1030 AM EDT.

* At 953 AM EDT, a strong thunderstorm with possible waterspouts was
  located 8 nm north of Tortugas Ecological Reserve North, moving
  north at 30 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Waterspouts can quickly form and capsize boats, cause 
           considerable damage to vessels and create suddenly higher 
           waves. Expect wind gusts in excess of 34 knots, suddenly 
           higher waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout,
avoid at all times.

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2502 8287 2477 8286 2476 8300 2502 8307
TIME...MOT...LOC 1353Z 172DEG 32KT 2485 8295 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Williams

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 15, 6:21 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 15, 6:21 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Key West FL
621 AM EDT Sun Aug 15 2021

.DISCUSSION...
Remnants of Fred are almost fully out of our area this morning.
BYX radar and infrared satellite imagery has shown quite the
blossom in convection along the eastern periphery of what appears
to be the mid level circulation. Convection in the far western
waters overnight has been quite impressive with likely gusts
nearing 40 knots at times. Fred will likely re- obtain Tropical
Storm status as it continues to move northwest across the Gulf of
Mexico and away from the Florida Keys coastal waters. As Fred
pulls away from the area, moisture will linger along with some
confluence. Given that the main source of convergence and moisture
has lifted out of the area, do not really see why model guidance
still shows such high PoPs. As such, will keep PoPs relatively
modest at 40 percent for today. Windy conditions persist across
the lower Keys and then quickly falls off as you go east up the
Florida Keys. These winds will come down after sunrise.

Thereafter, Atlantic ridge will build back westward into the
southeastern U.S.. This will allow our winds to back to the east
starting this evening and persisting through the mid-week. Winds
are expected to lull significantly on Tuesday a spoke of the ridge
builds across Florida. Deep layered moisture will gradually
decrease, returning the Keys to a more seasonable mid summer time
environment with decent CAPE and weak inhibition. Will maintain
low to mid chance pops through the first half of the week. Expect
near normal temperatures with dew points in the mid 70s.

After the rather brief break from From the departed Fred, Tropical
Storm Grace will continue to race westward into the Caribbean Sea
brush Puerto Rico late Sunday and pass over Hispaniola from early
Monday through early Tuesday. Grace should then continue over Cuba
through Tuesday and into the Florida Straits on Wednesday. Due to
the substantial land interaction, the current National Hurricane
Center forecast brings Grace into our area as a Tropical Storm.
On the official forecast track, tropical storm conditions will be
possible for the Florida Keys and surrounding waters beginning
Wednesday and ending on Thursday. With all that said, uncertainty
remains large and Grace could behave much as Fred did due to the
land interaction. Stay tuned.

&&

.MARINE...
A sharp gradient in winds is seen by this mornings marine
observations. Winds have come down to 10 to 15 knots across the
central and eastern waters, while still 20 to 25 knots across the
western waters. As such, Small Craft Advisories will continue this
morning for the western waters until the wind gradient associated
with Fred sufficiently lifts northwest out of our waters.
Thereafter, Atlantic ridge will begin to take control of Keys
weather and gentle to moderate southeasterly breezes and a more
normal distribution of showers and thunderstorms will prevail.
Winds will likely fall to their minimum on Tuesday as a spoke of
the ridge builds across the Florida peninsula. This break will be
short lived however as Tropical Storm Grace, currently racing
westward towards the Windward Islands is expected to reach the
Florida Straits on Wednesday and then out into the Gulf of Mexico
on Thursday. While confidence remains quite low due to track
uncertainties and possibly significant interaction with the
Greater Antilles and Cuba, tropical storm conditions could once
again return to Keys waters for a day or two beginning around mid
week.

&&

.AVIATION...
VFR conditions will prevail at both island terminals through the TAF
period. A few showers have been passing near MTH so have kept VCSH
there, but have removed it from EYW for the time being. VCSH is re-
introduced around mid-morning at EYW, however, there is still some
uncertainty regarding timing and location of any shower activity.
Surface winds will be out of the southeast at 15 to 20 knots with
gusts near 25 knots at EYW, decreasing to 8 to 12 knots with gusts
near 15 knots. At MTH, winds will be southeast from 8 to 12 knots,
with gusts of 15 to 20 knots through the morning.

&&

.CLIMATE...
On this day in 1964, the daily record high temperature of 98 was
last recorded in Marathon. This also ties for the warmest
temperature ever recorded in the month of August for the Marathon
area. Temperature records at Marathon date back to 1950.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  89  81  91  82 / 40 30 30 20
Marathon  88  81  88  81 / 40 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ033>035-044-054-055-074-075.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 15, 6:34 AM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
634 AM EDT Sun Aug 15 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161045-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
634 AM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Remnants of Fred will track northwest away from the Dry Tortugas
this morning, then potentially strengthen into a tropical storm as
it enters the southeastern Gulf of Mexico. Hazards for the
Florida Keys will be hazardous marine conditions, possible
waterspouts. Thundery squalls will be capable of localized wind
gusts near 40 knots and lightning strikes. Conditions will improve
later this morning. Elsewhere, lingering showers and isolated
thunderstorms will occasionally pass across the Florida Keys
today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms will be possible Monday through Friday.
The primary thunderstorm hazards will be lightning strikes.

The long range forecast for Tropical Storm Grace indicates a
persistent path to the west-northwest through the Greater
Antilles, then the Bahamas, and possibly into portions of the
Florida Keys and South Florida in four to five days. It is still
too early to discuss all of the possible impacts, although
confidence in another round of locally heavy rainfall is
increasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 15, 7:17 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
717 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
08/15/2021  M50 MPH          GMZ042             FL   MESONET

            A SOUTHEAST WIND GUST OF 43 KTS, OR 50 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT
            AT 637 AM EDT.

&&

JAM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:46 PM EDTSpecial Marine WarningKEY59 min
Aug 14, 9:04 PM EDTSpecial Marine WarningKEY86 min
Aug 14, 9:35 PM EDTSpecial Marine WarningKEY55 min
Aug 14, 10:13 PM EDTSpecial Marine WarningKEY62 min
Aug 14, 11:58 PM EDTSpecial Marine WarningKEY33 min
Aug 15, 12:53 AM EDTSpecial Marine WarningKEY26 min
Aug 15, 1:06 AM EDTSpecial Marine WarningKEY38 min
Aug 15, 1:14 AM EDTSpecial Weather StatementKEYMiami-Dade31 min
Aug 15, 1:41 AM EDTSpecial Marine WarningKEY64 min
Aug 15, 2:39 AM EDTSpecial Marine WarningKEY66 min
Aug 15, 3:48 AM EDTSpecial Marine WarningKEY57 min
Aug 15, 3:54 AM EDTSpecial Marine WarningKEY14 min
Aug 15, 6:29 AM EDTSpecial Marine WarningKEY31 min
Aug 15, 6:47 AM EDTSpecial Marine WarningKEY28 min
Aug 15, 7:00 AM EDTSpecial Marine WarningKEY15 min
Aug 15, 7:18 AM EDTSpecial Marine WarningKEY27 min
Aug 15, 8:06 AM EDTSpecial Marine WarningKEY24 min
Aug 15, 8:18 AM EDTSpecial Marine WarningKEY42 min
Aug 15, 8:59 AM EDTSpecial Marine WarningKEY31 min
Aug 15, 3:22 PM EDTSpecial Marine WarningKEY38 min
Aug 15, 3:57 PM EDTSpecial Marine WarningKEY33 min
Aug 15, 4:02 PM EDTSpecial Marine WarningKEY13 min
Aug 15, 7:25 PM EDTSpecial Marine WarningKEY65 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.